Cumulative epinephrine: Is it dangerous?

Epinephrine plays a critical role in improving blood flow to the heart and brain during cardiopulmonary resuscitation and in restoring spontaneous circulation, but it can have deleterious side effects after restoration.

It is common practice to increase cumulative doses of epinephrine during resuscitation after heart attack, but investigators recently showed that the practice can have negative neurologic outcomes.1

Investigators looked at the progress of 178 ventricular fibrillation patients who were administered a median cumulative epinephrine dose of 4 mg. In 151 patients, spontaneous circulation was restored, and 63 of those had favorable neurologic recovery.

New guidelines due in 2000

Patients with unfavorable cerebral performance received a significantly higher cumulative dose of epinephrine than was administered to patients with favorable cerebral performance — 4 mg compared with 1 mg. After possible cofounders were controlled for, the cumulative epinephrine dose remained an independent predictor of unfavorable neurologic outcome.

An editorial accompanying the study says that by 1992, the American Heart Association (AHA) had adopted graded resuscitation recommendations, reflecting an increasing reliance on evidence-based guidelines.2 The regular dose of epinephrine used in cardiopulmonary resuscitation — 1 mg IV every 5 minutes — has remained the standard for more than 25 years and continues to be the first and most important pharmacologic intervention in adult cardiac arrest. Higher doses — 5 mg or about 0.1 mg/kg — remain a class IIb recommendation for adults, to be used only after the 1 mg dose has failed. The AHA will publish new resuscitation guidelines in the year 2000.

References

1. Behringer W, Kittler H, Sterz F, et al. Cumulative epinephrine dose during cardiopulmonary resuscitation and neurologic outcome. Ann Intern Med 1998; 129:450-456.

2. Cummins RO, Hazinski MF. The next chapter in the high-dose epinephrine story: Unfavorable neurologic outcomes? Editorial. Ann Intern Med 1998; 129:501-502.